January 18, 2010 9:38 AM Subscribe
Am I high on St. John's wort?
posted by anonymous to Health & Fitness (17 answers total) 2 users marked this as a favorite
Six months ago I was diagnosed with mild depression and high anxiety. It was mostly situational after a lot of big life events that didn't really quit until christmas. At the time I was offered antidepressants but I didn't want to go that route just yet so I opted for therapy instead. It helped a lot, but over christmas I started to feel low again, especially in the dark nights. The doctor had given me a leaflet about depression and that said some people have found St. John's wort effective so I thought I'd give it a try. I got some over the counter at chainstore chemist - one dose of 425mg a day - and tried it. I didn't really expect much - it can't be that strong if it's 0TC right? But a day after the first dose I actually felt calmer. A week later I was feeling great and so laid back that work was a breeze and even the neighbours clattering around upstairs didn't bother me a jot (normally I'd be banging on the walls!). I was astonished - I hadn't realised how anxious I had been.
I did think it might be placebo, but hey, if it works fair enough. However, over the last couple of days I've been feeling a bit weird. Yesterday I was slightly manic but I put it down to being out in the first sunshine of many weeks. Today I feel like I'm crawling out of my skin a bit - still really calm but, I don't really know how to describe it - just..'intense' - sort of like everything's been dialled up to 12 on the physical sensation scale. I feel slightly buzzed, a bit dizzy and my fingers are tingly. It's not pleasant.
I've made an appointment to see my doctor in a couple of days but I'm feeling freaked out - can I just stop taking this stuff? Should I try a lower dose? Am I imaging things? I was feeling really great for the first time in ages,and I really don't want to go the full pharmaceutical route if I can manage this in other ways, but I don't want to do myself a mischief in the process! Has anyone had a similar reaction? What did you do? (anon for work reasons etc).